Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Topeka, KS

July 11, 2020Franklin County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 11, 2020, 2:25 PM CDT for Franklin County, Osage County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 2:25 PM CDT (19:25 UTC)
Expired
Jul 11, 2020, 3:15 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS53 KTOP 111925
SVRTOP
KSC059-139-112015-
/O.NEW.KTOP.SV.W.0142.200711T1925Z-200711T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
225 PM CDT Sat Jul 11 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in east central Kansas...
  Osage County in east central Kansas...

* Until 315 PM CDT.

* At 224 PM CDT, a severe thunderstorm was located near Burlingame,
  moving southeast at 35 mph.

  This is a very dangerous storm.

  HAZARD...Baseball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Osage City, Overbrook, Lyndon, Pomona, Scranton, Williamsburg,
  Quenemo, Melvern, Olivet and Pomona Lake.

This includes Interstate 35 between mile markers 156 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3843 9560 3843 9572 3869 9593 3885 9560
      3875 9550 3874 9550 3874 9549 3854 9529
TIME...MOT...LOC 1924Z 318DEG 31KT 3880 9583 

HAIL...2.75IN
WIND...60MPH
 
$$

JP
2 follow-up statements
741 
WWUS53 KTOP 111931
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
231 PM CDT Sat Jul 11 2020

KSC059-139-112015-
/O.CON.KTOP.SV.W.0142.000000T0000Z-200711T2015Z/
Franklin-Osage-
231 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN FRANKLIN AND OSAGE COUNTIES...

At 230 PM CDT, a severe thunderstorm was located near Scranton,
moving southeast at 35 mph.

This is a very dangerous storm.

HAZARD...Softball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Osage City, Overbrook, Lyndon, Pomona, Scranton, Williamsburg,
Quenemo, Melvern, Olivet and Pomona Lake.

This includes Interstate 35 between mile markers 156 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3843 9560 3843 9572 3869 9593 3885 9560
      3875 9550 3874 9550 3874 9549 3854 9529
TIME...MOT...LOC 1930Z 318DEG 31KT 3876 9578 

HAIL...4.00IN
WIND...60MPH
 
$$
JP
161 
WWUS53 KTOP 111936
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
236 PM CDT Sat Jul 11 2020

KSC059-139-112015-
/O.CON.KTOP.SV.W.0142.000000T0000Z-200711T2015Z/
Franklin-Osage-
236 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN FRANKLIN AND OSAGE COUNTIES...

At 236 PM CDT, a severe thunderstorm was located 4 miles south of
Scranton, moving southeast at 35 mph.

This is a very dangerous storm.

HAZARD...Softball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 132 PM CDT...law enforcement 
         reported golfball size hail in Scranton. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Osage City, Overbrook, Lyndon, Pomona, Scranton, Williamsburg,
Quenemo, Melvern, Olivet and Pomona Lake.

This includes Interstate 35 between mile markers 156 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3843 9560 3843 9572 3869 9593 3885 9560
      3875 9550 3874 9550 3874 9549 3854 9529
TIME...MOT...LOC 1936Z 318DEG 31KT 3872 9574 

HAIL...4.00IN
WIND...60MPH
 
$$
JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:50 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 11, 12:50 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1250 PM CDT Sat Jul 11 2020

.SYNOPSIS...
Issued at 257 AM CDT Sat Jul 11 2020

A subtle shortwave was seen in the 07Z water vapor imagery moving
across eastern NEB. Meanwhile an upper ridge remained centered
over NM and the southwestern U.S. and the mean westerlies remained
over the northern tier of the country. At the surface, a
mesoscale high pressure system associated with convection was
building into southeast NEB and an outflow boundary has moved into
north central KS.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 11 2020

Convective allowing models have been trending dryer with
convection over the forecast area this morning. It appears from
the 00Z TOP RAOB that an elevated mixed layer has advected over
the forecast area with 700MB temps warming to around +12C. This
has increased the convective inhibition for surface based parcels.
And profiler data show a weak low level jet already veering to
the southwest. This limited convergence and moisture transport
along with the CIN is probably the cause for the weakening of the
MCS as it moves southeast. So the question becomes how does this
affect the forecast for the rest of the day? Models in general are
slower with the progression of a synoptic scale front and there
is still a fairly moist boundary layer over the region with models
progs of MUCAPE between 4000 and 5000 J/kg. Forecast soundings
still show warm air at 700MB with possibly some slight cooling
through the day. With an outflow or frontal boundary in the area,
there could be some redevelopment in the afternoon. So have held
onto some chance POPs across east central KS through the
afternoon. Deep layer shear is sufficient for organized updrafts.
So with the very unstable airmass expected, there could be some
severe storms with large hail and damaging downdrafts.

Highs today are expected to be similar to yesterday since there
isn't a big change in airmass. Although convection could throw a
wrench into the forecast if it develops early in the afternoon. The
cold front should eventually push through this evening bringing an
end to precip chances and lows in the 60s.

.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 11 2020

Models continue to show the pattern flattening out through the
middle of next week. This could allow for some weak perturbations
to move across northern KS while a frontal boundary slides south
into the forecast area. As a result there are small chances for
precip spread out through the forecast beginning Monday night.
Confidence in these POPs is below average since the waves are
relatively small scale. The ECMWF continues to show the mid level
ridge reamplifying over the central plains by Friday and it brings
in some hot air as a result. The other models are not as strong
with the ridge and are not quite as hot. So have kept highs in the
mid and upper 90s for Friday. But spread among the NBM members
shows highs around 100 are not out of the realm of possibility.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat Jul 11 2020

Storms continue to fire north of the terminals associated with an
area of convergence. These storms are the main aviation concerns
within this forecast period. Currently, still have VCTS for the
storm mention as they should remain isolated to scattered. Updates
will be made soon if these storms will track more directly into
the TOP/FOE terminals which appear to be the most likely sites to
be directly impacted over the next 2 to 4 hours. KMHK is less
likely to see impacts but could still see storms, so have left
mention of VCTS at this time. All of this activity is expected to
push south of the terminals by 23Z and winds remain northerly into
the overnight period as the boundary passes to the south.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Drake
Hazardous weather outlook, Jul 11, 9:24 AM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
924 AM CDT Sat Jul 11 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-121430-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
924 AM CDT Sat Jul 11 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms may develop this
afternoon anywhere across northeast and east central Kansas. Some
of these storms could produce large hail and damaging winds. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is some potential for an extended period of hot weather
by the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 11, 12:19 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
1219 PM CDT Sat Jul 11 2020

KSZ011-111745-
Nemaha-
1219 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA COUNTY UNTIL
1245 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Baileyville, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sabetha, Seneca, Bern, Goff, Oneida and Woodlawn.

LAT...LON 3994 9579 3987 9579 3965 9594 3990 9624
      3998 9624 4000 9623 4000 9600
TIME...MOT...LOC 1718Z 291DEG 34KT 3994 9614

JP
Local storm report, Jul 11, 1:04 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             WESTMORELAND            39.39N 96.41W
07/11/2020  E1.75 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

ST
Local storm report, Jul 11, 1:05 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
105 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             WESTMORELAND            39.39N 96.42W
07/11/2020  E2.75 INCH       POTTAWATOMIE       KS   PUBLIC

            SEVERAL LARGE SIZE HAILSTONES FALLING WITH
            SOME OF THE LARGEST BEING BASEBALL ALONG
            WITH GOLF BALL SIZE HAIL.

&&

BD
Local storm report, Jul 11, 1:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
128 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             WAMEGO                  39.20N 96.30W
07/11/2020  E1.75 INCH       POTTAWATOMIE       KS   STORM CHASER

&&

ST
Local storm report, Jul 11, 1:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             4 ESE PAXICO            39.06N 96.10W
07/11/2020  E1.75 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

ST
Local storm report, Jul 11, 2:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             3 SW AUBURN             38.87N 95.85W
07/11/2020  E1.75 INCH       OSAGE              KS   TRAINED SPOTTER

&&

ST

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:34 AM CDTSpecial Weather StatementTOPRepublic, Washington56 min
Jul 11, 11:32 AM CDTSpecial Weather StatementTOPWashington28 min
Jul 11, 12:12 PM CDTSpecial Weather StatementTOPMarshall33 min
Jul 11, 12:19 PM CDTSpecial Weather StatementTOPNemaha26 min
Jul 11, 12:32 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha33 min
Jul 11, 12:45 PM CDTSevere Thunderstorm WarningTOPPottawatomie45 min
Jul 11, 1:17 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee43 min
Jul 11, 1:37 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie38 min
Jul 11, 1:55 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee50 min
Jul 11, 2:34 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Pottawatomie, Shawnee41 min
Jul 11, 2:53 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage37 min
Jul 11, 3:10 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage50 min
Jul 11, 3:23 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin52 min
Jul 11, 3:27 PM CDTSpecial Weather StatementTOPDouglas33 min
Jul 11, 3:53 PM CDTSpecial Weather StatementTOPDouglas22 min
Jul 11, 3:59 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey25 min
Jul 11, 4:09 PM CDTSpecial Weather StatementTOPFranklin36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.